4 doctors weighed in:
Why is it that Benadryl (diphenhydramine) gives me a hangover?
4 doctors weighed in

Dr. Stephen Kimura
Internal Medicine - Allergy & Immunology
2 doctors agree
In brief: Crosses into brain
There is a blood:brain barrier and medications can cross through this barrier to cause people to feel "hungover".
People complain of feeling drowsy or paradoxically some people get insomnia. Non-sedating antihistamines (fexofenadine, loratidine, cetirizine) have less of this "crossover" and so cause less problems for people.

In brief: Crosses into brain
There is a blood:brain barrier and medications can cross through this barrier to cause people to feel "hungover".
People complain of feeling drowsy or paradoxically some people get insomnia. Non-sedating antihistamines (fexofenadine, loratidine, cetirizine) have less of this "crossover" and so cause less problems for people.
Dr. Stephen Kimura
Dr. Stephen Kimura
Thank
Dr. Bhavin Patel
Internal Medicine - Allergy & Immunology
1 doctor agrees
In brief: Sedating effect
Benadryl (diphenhydramine) and some other older generation antihistamines cross the blood-brain barrier, thereby providing a drowsy "hangover" effect.
This is usually limited to 4 to 6 hours, once the drug washes out of your system.

In brief: Sedating effect
Benadryl (diphenhydramine) and some other older generation antihistamines cross the blood-brain barrier, thereby providing a drowsy "hangover" effect.
This is usually limited to 4 to 6 hours, once the drug washes out of your system.
Dr. Bhavin Patel
Dr. Bhavin Patel
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
107,000 doctors available
Read more answers from doctors